If news headlines like “Benadryl Killed My Dog” have left you feeling uneasy, we don’t blame you. Benadryl, which contains the active drug diphenhydramine, is an over-the-counter antihistamine medication that is used to treat allergy symptoms like itching, sneezing, runny nose, and watery eyes in humans. This drug can also be used to treat the same symptoms like watery eyes and runny nose in dogs. Please continue reading to learn more about safe use of Benadryl in dogs.
You can give your dog Benadryl to treat minor allergy symptoms, for example from an insect bite, and also to ease anxiety, treat motion sickness, and prevent injection site reactions after vaccinations.
Benadryl is generally well tolerated by dogs, but it may not be the best treatment for your dog’s health problem. Remember, Benadryl can make certain health conditions worse. Also, it can interact with other medications, increasing the risk for serious adverse effects. Always check with your veterinarian before giving any medication to your dog, especially a medication made for humans.
Benadryl works pretty quickly and you should notice an improvement in your dog’s symptoms within 1-2 hours of a dose.
The fatal dose of diphenhydramine (Benadryl) in dogs ranges from 24 to 30 mg per kilogram of body weight with intravenous administration. In humans, the minimum lethal dose is 10 mg/kg.
A good rule of thumb to follow for Benadryl dosing in dogs is 1 mg of Benadryl per pound of body weight given 2-3 times a day. So, if your dog weighs 20 pounds, you can give them 20 mg Benadryl 2-3 times a day. Keep in mind that most Benadryl tablets contain 25 mg of the active ingredient, diphenhydramine.
If you give your dog too much Benadryl, he or she can develop severe symptoms within one hour of the overdose, including hyperactivity, depression, excessive salivation, fast breathing, and fast heart rate. Other signs and symptoms can include dilated pupils, dry mucous membranes, fever, and disorientation. A Benadryl overdose can be fatal in dogs. Death occurs due to neuromuscular excitability, convulsions, respiratory failure, and heart failure.
You don’t want to become the next headline that says “Benadryl Killed My Dog.” Always check with your veterinarian before giving your dog any medication. If your dog has accidentally overdosed on Benadryl, seek emergency veterinary care. With timely treatment, there’s a good chance your dog can make an excellent recovery.
Besides what is in your medication cabinet, your dog can develop life-threatening health problems with a variety of things found around the house. For example, you should keep these toxins that can cause seizures in dogs well out of reach of your pooch.
Dangers also lurk at every corner when your dog is outdoors. While things like catnip are usually harmless and only act as mild sedatives, you need to make sure your dog doesn’t eat plants like azaleas, daffodils, buttercups, bleeding hearts, black locusts, and others that can be very toxic for dogs.24 February, 2023